Alert archive / California / Flash Flood Warnings in 2006

Flash Flood Warning 38, NWS Las Vegas, NV

October 14, 2006San Bernardino County, California

NWS Las Vegas, NV issued this flash flood warning at Oct 14, 2006, 2:42 PM PDT for San Bernardino County, California. It was in force for 78 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 14, 2006, 2:42 PM PDT (21:42 UTC)
Expired
Oct 14, 2006, 4:00 PM PDT
In force
78 min
Issued by
NWS Las Vegas, NV
Area
Counties, with a storm outline in the text

County San Bernardino County, CA

The radar

The Las Vegas radar (KESX), 87 km from the middle of the area, began a volume at 21:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Yuma Intl Airpor, AZ (KYUM), launched 12:00Z, 9.7 hours before the alert went out and 254 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Yuma Intl Airpor, AZ at 12:00Z on 2006-10-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Yuma Intl Airpor, AZ at 12:00Z on 2006-10-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -169 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1552 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
-169 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KVEF 142142
FFWVEF
CAC071-142300-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
242 PM PDT SAT OCT 14 2006

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL SAN BERNARDINO COUNTY IN SOUTHEAST CALIFORNIA...

* UNTIL 400 PM PDT.

* AT 230 PM PDT...DOPPLER RADAR INDICATED THUNDERSTORMS CONTINUING 
  OVER EXTREME EASTERN SAN BERNARDINO COUNTY. THE CALIFORNIA HIGHWAY 
  PATROL REPORTS THAT HIGHWAY 95 IS STILL CLOSED BETWEEN INTERSTATE 
  40 AND NEVADA HIGHWAY 163. IN ADDITION...GOFFS ROAD IS COVERED 
  WITH ROCKS AND MUD DEPOSITED BY FLOODWATERS. THE HEAVIEST RAIN HAS 
  MOVED EAST OF THIS AREA...AND WAS AFFECTING NEEDLES AT 230 PM. 
  FLOODING WILL CONTINUE ON HIGHWAY 95 THROUGH 4 PM AS RUNOFF FROM 
  EARLIER STORMS CONTINUES TO FLOW DOWNHILL...AND FLOODING MAY ALSO 
  AFFECT THE NEEDLES AREA AS THE HEAVY RAIN MOVES THROUGH THERE.

* LOCATIONS IMPACTED INCLUDE...NEEDLES.

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT. TURN AROUND...DONT DROWN.

IN DESERT TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. TURN AROUND...DONT DROWN. FIND ALTERNATE ROUTES.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN LAS
VEGAS.

LAT...LON 3484 11496 3506 11493 3523 11492 3501 11464
      3493 11463 3492 11464 3490 11463 3489 11464
      3483 11458 3477 11455

$$

MORGAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Oct 14, 10:10 AM PDT, 4 hours 32 minutes earlier.

Area forecast discussion, Oct 14, 10:10 AM PDT, 4 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
1010 AM PDT SAT OCT 14 2006

.SYNOPSIS...A LOW PRESSURE SYSTEM WILL MOVE ACROSS THE SOUTHERN
GREAT BASIN AND MOJAVE DESERT TODAY RESULTING IN WIDESPREAD RAIN
SHOWERS AND THUNDERSTORM TO THE AREA. THE LOW WILL MOVE EAST BY
SUNDAY FOR DRIER CONDITIONS. TEMPERATURES ARE EXPECTED TO COOL
BETWEEN 5 AND 10 DEGREES TODAY BEFORE WARMING TO NEAR NORMAL BY
MONDAY.
&&

.UPDATE...UPPER LOW CURRENTLY NEAR SAN DIEGO WITH WATER VAPOR
IMAGERY SHOWING VORTICITY LOBE PIVOTING NORTHWARD INTO FAR SOUTHERN
CLARK COUNTY. PVA ASSOCIATED WITH VORT LOBE DRIVING LINE OF STRONG
THUNDERSTORMS OVER CLARK COUNTY THIS MORNING WITH LINE CURRENTLY
OVER NORTHEAST CLARK COUNTY. 12Z NAM/GFS IN GOOD AGREEMENT MOVING
UPPER LOW CENTER TO NEAR THE STATE LINE TRIPLE POINT BETWEEN
LAUGHLIN AND NEEDLES THIS AFTERNOON. VISIBLE IMAGERY CURRENTLY
SHOWS MORE BREAKS IN THE CLOUDS ACROSS EASTERN SAN
BERNARDINO...MOHAVE AND NOW FAR SOUTHERN CLARK COUNTIES. 500 MB COLD
POOL (-20 DEG C) WILL HELP STEEPEN LAPSE RATES THIS AFTERNOON AND DO
EXPECT AREAS THAT ARE GETTING THE SUNSHINE THIS MORNING TO FILL IN.
HIGHEST POPS IN THE SOUTHERN ZONES JUSTIFIED AND WILL NOT UPDATE THE
PACKAGE THIS MORNING.
&&

.PREV DISCUSSION...340 AM PDT SAT OCT 14 2006...UPPER LOW CENTERED
OVER THE SOUTHERN CALIFORNIA COAST AT 10Z TO CONTINUE MOVING EAST
DURING THE DAY. VERY UNSTABLE AMS ASSOCIATED WITH LOW AS GFS
INDICATES BROAD NEG 3 LI ACROSS MUCH OF SOUTHERN NEVADA THROUGH 18Z
WHICH LOOKS REASONABLE AS COLD POOL ALOFT MOVES OVER THE AREA WITH
THE LOW. IN ADDITION DYNAMICS OF THE LOW ITSELF WITH PLENTY OF
MOISTURE ALL POINT TO A WET/UNSTABLE DAY ACROSS THE CWA WITH FOCUS
BEING EASTERN SAN BERNARDINO/MOHAVE/CLARK COUNTIES. ALTHOUGH SEVERE
NOT OUT OF THE QUESTION...MAIN CONCERN TODAY WILL BE BRIEF HEAVY
RAIN. AS LOW TRANSITIONS EAST OVERNIGHT DECREASE ACTIVITY LOOKED FOR
FROM THE WEST. NAM/GFS CONTINUE TO DIVERGE IN SOLUTIONS BY SUNDAY
WITH GFS CONTINUING TO SHIFT LOW TO THE EAST WHILE NAM HAS SLOWER
PACE AND SHIFTS LOW SOUTH BY 00Z MONDAY. CURRENT FORECAST BASED ON
GFS WHICH STILL LOOKS REASONABLE AND WILL CONTINUE ALONG THIS TREND.
THUS DRYING TO TAKE PLACE ALL AREAS BY SUNDAY NIGHT AND DRY INTO
MONDAY. TEMPS TO BE A MAJOR PROBLEM AS CLOUD/SHOWERS/CAA TO DROP
TODAYS HIGH GENERALLY 5-10 DEGREES FROM FRIDAYS. SLOW WARMING TO
THEN TAKE PLACE SUNDAY AND MONDAY.

.LONG TERM...OVERALL NO CHANGE FROM AFTERNOON PACKAGE IN THE LONG
TERM. GFS A LITTLE STRONGER WITH THE NEXT SHORT WAVE DROPPING INTO
NORTHERN NEVADA BY 12Z TUESDAY AND SLIDING INTO THE ROCKIES BY 12Z
WEDNESDAY. GENERALLY DRY NORTHERLY FLOW OVER THE CWA THROUGH
THURSDAY WITH POSSIBLE REX BLOCK PATTERN ONCE AGAIN FORMING BY
FRIDAY. WILL CONTINUE WITH DRY FORECAST THROUGH THE LONG TERM...BUT
MAY NEED TO UP POPS INTO TUESDAY IF NEXT RUNS CONTINUE TO SHOW
DEVELOPMENT OF TUESDAY SHORT WAVE.
&&

.AVIATION...WIDESPREAD SHOWERS AND THUNDERSTORMS WILL CONTINUE
ACROSS ALL ROUTES THROUGH 00Z SUNDAY BEFORE DECREASING FROM THE WEST
AND ENDING AFTER 12Z SUNDAY MOST ROUTES. LOWER CIGS/VSBY IN SHOWERS
CAN BE EXPECTED AND WILL NEED TO MONITOR AS FOG POSSIBLE AFTER 06Z
SUNDAY ESPECIALLY PEACH SPRING/MORMON MESA CORRIDORS. TAFS AND TWEBS
ADEQUATELY DESCRIBE EXPECTED WEATHER CONDITIONS FOR AREA TERMINALS.
SEE TAFS FOR KLAS...KVGT...KDRA... KBIH...KDAG...KEED FOR DETAILS.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

.VEF WATCHES/WARNINGS/ADVISORIES...
.NV...NONE.
.AZ...NONE.
.CA...NONE.

JENSEN

HTTP://WEATHER.GOV/LASVEGAS

In the hours before

Local storm report, Oct 14, 12:06 PM PDT, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1206 PM PDT SAT OCT 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 AM     FLASH FLOOD      WILLOW BEACH            35.87N 114.67W
10/14/2006                   MOHAVE             AZ   AMATEUR RADIO

            RANGER AT WILLOW BEACH REPOTED ALL ROADS WASHED OUT
            LEADING INTO MARINA. SEWER LINES EXPOSED WITH NO POWER
            AND PHONES. ONE VEHICLE WASHED INTO RIVER. ARIZONA HOT
            SPRINGS HAS 39 PEOPLE STRANDED... BOATS AND CAMPERS
            WASHED INTO RIVER.

&&

CSCHLOTT
Local storm report, Oct 14, 12:09 PM PDT, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1209 PM PDT SAT OCT 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 AM     FLOOD            4 S OVERTON             36.48N 114.45W
10/14/2006                   CLARK              NV   PARK/FOREST SRVC

            PARK RANGER REPORTS HIGHWAY 169..ST THOMAS ROAD 4 MILES
            SOUTH OF OVERTON HAS 4 FEET OF WATER WITH SWIFT WATER
            RESCUE IN PROGRESS.

&&

CSCHLOTT

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 13, 5:06 PM PDTSevere Thunderstorm WarningVEFSan Bernardino39 min
Oct 13, 5:43 PM PDTSevere Thunderstorm WarningVEFSan Bernardino47 min
Oct 14, 12:40 PM PDTFlash Flood WarningVEFSan Bernardino2 hr
Oct 14, 3:50 PM PDTFlash Flood WarningVEFSan Bernardino70 min

Nearby

Flash Flood Warnings in California, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.